Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 215, NWS Springfield, MO

June 26, 2018Bourbon County, Kansas

NWS Springfield, MO issued this severe thunderstorm warning at Jun 26, 2018, 7:48 PM CDT for Bourbon County, Kansas. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 26, 2018, 7:48 PM CDT (00:48 UTC)
Expired
Jun 26, 2018, 8:16 PM CDT
In force
28 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Bourbon County, KS

The radar

The Pleasant Hill radar (KEAX), 117 km from the middle of the area, began a volume at 00:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 26, 8:05 PM CDTHAIL 24 Nnw Uniontown, KSDELAYED REPORT: SEVERAL REPORTS FROM FIRE PERSONNEL OF 2 INCH HAIL THAT NEARLY COVERED THE GROUND. TIME ESTIMATED VIA RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 26, 12:35 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 0.8 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2018-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 925 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2018-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
925 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
1662 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.1
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted.

026 
WUUS53 KSGF 270048
SVRSGF
KSC011-270145-
/O.NEW.KSGF.SV.W.0215.180627T0048Z-180627T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
748 PM CDT TUE JUN 26 2018

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Bourbon County in southeastern Kansas...

* Until 845 PM CDT

* At 748 PM CDT, a severe thunderstorm was located near Bronson, or
  12 miles east of La Harpe, moving southeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Fort Scott...                     Marmaton...
  Bronson...                        Uniontown...
  Redfield...                       Pawnee Station...
  Hiattville...                     Petersburg...
  Hammond...                        Devon...
  Garland...                        Porterville...
  Xenia...                          

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3801 9508 3804 9501 3794 9462 3767 9462
      3768 9509
TIME...MOT...LOC 0048Z 310DEG 27KT 3795 9508 

HAIL...1.00IN
WIND...60MPH
 
$$

Wise
1 follow-up statement
263 
WWUS53 KSGF 270116
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
816 PM CDT TUE JUN 26 2018

KSC011-270126-
/O.CAN.KSGF.SV.W.0215.000000T0000Z-180627T0145Z/
Bourbon KS-
816 PM CDT TUE JUN 26 2018

...THE SEVERE THUNDERSTORM WARNING FOR BOURBON COUNTY IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.

LAT...LON 3801 9508 3804 9501 3794 9462 3767 9462
      3768 9509
TIME...MOT...LOC 0115Z 310DEG 27KT 3781 9487 

$$

Wise

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 6:56 PM CDT, 52 minutes earlier.

Area forecast discussion, Jun 26, 6:56 PM CDT, 52 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
656 PM CDT Tue Jun 26 2018

.SHORT TERM...(This evening through Wednesday)
Issued at 256 PM CDT Tue Jun 26 2018

Showers and thunderstorms have developed this afternoon along a
previous outflow boundary across the eastern Ozarks. Additional
explosive thunderstorm development has taken place across eastern
Kansas and west-central Missouri ahead of an approaching short
wave trough and deep moisture convergence.

High amounts of instability exist with MLCAPE values of 2500-3500
J/kg. These storms will likely continue to conglomerate into a
line or multiple lines late this afternoon as the atmosphere will
remain favorable for strong cold pools. Damaging straight-line
winds will be the main concern along with hail up to the size of
quarters.

We will also continue to monitor cells across the eastern Ozarks
as deep layer shear has supported supercellular structures. This
would promote larger hail potential (up to the size of golf
balls). We will also have to watch storms tracking along remnant
outflow boundaries for low-end tornado potential.

Flash flooding will also be a threat, especially across central
Missouri where we may see a 1-2 hour period of training. That
area also saw heavy rainfall this morning.

Showers and thunderstorms will then end from northwest to
southeast late this evening and overnight with the severe threat
also diminishing.

We could see a lingering storm or two into Wednesday across
south-central Missouri. However, most areas are expected to remain
dry. The big story for Wednesday will be the return to heat and
humidity. High temperatures in the low to mid 90s are expected
with afternoon heat indices between 97 and 107. We have expanded
the Heat Advisory farther east to include the Highway 65 corridor.

.LONG TERM...(Wednesday Night through Tuesday)
Issued at 256 PM CDT Tue Jun 26 2018

An upper level ridge will continue to build into the region late
this week with the heat and humidity continuing. Highs through
Saturday will once again warm into the lower to middle 90s over
most areas. Dew points will remain high enough through at least
Thursday to support afternoon heat indices in the 97 to 107 range.
Thus, we have extended the Heat Advisory through Thursday. It is
quite possible that the advisory may need to be extended towards
the weekend, especially if dew points remain a bit higher. Areal
expansion will also be possible.

Medium range models then shift the ridge to the east and begin to
flatten it out from later this weekend into early next week. This
should result in slightly cooler temperatures along with at least
a marginal risk for showers and thunderstorms.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 637 PM CDT Tue Jun 26 2018

A line of showers and thunderstorms will continue to push
southeast out of southern Missouri early this evening. Additional
isolated thunderstorms will be possible across western Missouri
later this evening, however coverage looks too limited to include
in the TAFs. Thus, VFR conditions are expected from this evening
through Wednesday.

Prevailing surface winds will remain out of the south to
southwest with gusts around 20 knots in the late morning and
afternoon. Low level wind shear conditions can be expected late
tonight and early Wednesday morning.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory from 1 PM Wednesday to 8 PM CDT Thursday for
     MOZ066>068-077>080-088>091-093>095-101>104.

KS...Heat Advisory from 1 PM Wednesday to 8 PM CDT Thursday for
     KSZ073-097-101.

&&

SHORT TERM...Schaumann
LONG TERM...Schaumann
AVIATION...Schaumann
Hazardous weather outlook, Jun 26, 12:10 PM CDT, 7 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
1210 PM CDT Tue Jun 26 2018

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-271715-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
1210 PM CDT Tue Jun 26 2018

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited tornado risk.
  Elevated hail risk.
  Elevated thunderstorm wind damage risk.
  Limited flooding risk.
  Elevated lightning risk.
  Limited excessive heat risk.

DISCUSSION...

Heat index values this afternoon are expected to reach the mid
90s to around 100 degrees across southern Missouri and
southeastern Kansas.

A strongly unstable environment and moderate amounts of wind shear
will support the development of scattered strong to severe
thunderstorms this afternoon across portions of eastern Kansas and
west-central Missouri. These storms will then congeal into small
clusters and move southeast across much of the remainder of the
Missouri Ozarks this evening.

The main potential severe weather hazards will be hail up to the
size of golf balls and damaging wind gusts in excess of 60 mph.
There is also a limited risk for an isolated tornado. The main
severe weather threat will generally occur along and north of the
Interstate 44 corridor from mid afternoon through late evening.

In addition to the chance of severe storms, very heavy rain will
be likely and may lead to some isolated localized flooding.
Frequent lightning can also be expected from these storms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hot and humid conditions will return to the area Wednesday with
temperatures rising into the mid to upper 90s and heat index
values from the upper 90s to around 107.

Even hotter conditions are expected on Thursday with heat index
values from 100 to 107 expected.

Thunderstorm chances will return to the area Friday into early
next week.

.SPOTTER INFORMATION STATEMENT...

 Spotter activation may be needed this afternoon and this evening
 generally along and north of the Interstate 44 corridor.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Schaumann

In the hours before

Local storm report, Jun 26, 5:37 PM CDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
537 PM CDT TUE JUN 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     TSTM WND DMG     3 NE HALLTOWN           37.22N 93.59W
06/26/2018                   GREENE             MO   EMERGENCY MNGR

            2-FOOT DIAMETER TREE DOWN AT FARM ROAD 128
            AND F HIGHWAY. ALSO, A 3-FOOT DIAMETER TREE
            DOWN AT FARM ROADS 25 AND 136.

&&

MMT
Local storm report, Jun 26, 5:38 PM CDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
538 PM CDT TUE JUN 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     1 NW SPRINGFIELD        37.22N 93.29W
06/26/2018                   GREENE             MO   PUBLIC

            CARPORT BLOWN OVER NEAR THE INTERSECTIONS OF
            NORTH CAMPBELL AVENUE AND CHESTNUT
            EXPRESSWAY.

&&

MMT
Local storm report, Jun 26, 5:53 PM CDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
553 PM CDT TUE JUN 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     TSTM WND DMG     BRANSON                 36.64N 93.22W
06/26/2018                   TANEY              MO   PUBLIC

            NUMEROUS TREE LIMBS DOWN.

&&

MMT
Local storm report, Jun 26, 6:01 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
601 PM CDT TUE JUN 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TSTM WND DMG     CARTHAGE                37.17N 94.31W
06/26/2018                   JASPER             MO   LAW ENFORCEMENT

            4 POWER POLES SNAPPED.

&&

MMT
Special weather statement, Jun 26, 7:15 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Springfield MO
715 PM CDT TUE JUN 26 2018

MOZ097-098-106-270100-
Oregon MO-Howell MO-Shannon MO-
715 PM CDT TUE JUN 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SHANNON...SOUTHEASTERN
HOWELL AND OREGON COUNTIES UNTIL 800 PM CDT...

At 715 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles north of Eminence to 9 miles southeast
of Mountain View to near Ott. Movement was south at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Grand Gulf State Park...          Current River State Park...
Thayer...                         Winona...
Alton...                          Birch Tree...
Eminence...                       Koshkonong...
Brandsville...                    Thomasville...
Lanton...                         Myrtle...
Wilderness...                     Midridge...
Couch...                          Rover...
Alley Spring...                   Round Spring...
West Eminence...                  Greer...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A severe thunderstorm watch remains in effect until 900 PM CDT for
south central Missouri.

LAT...LON 3708 9122 3683 9123 3682 9111 3650 9113
      3650 9194 3687 9151 3740 9141 3740 9117
      3732 9118 3726 9116 3725 9112 3720 9112
      3720 9109 3718 9109 3714 9102 3709 9102
TIME...MOT...LOC 0015Z 351DEG 9KT 3732 9136 3688 9161 3649 9201

Hatch
Special weather statement, Jun 26, 7:38 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Springfield MO
738 PM CDT TUE JUN 26 2018

KSZ073-270130-
Bourbon KS-
738 PM CDT TUE JUN 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR BOURBON COUNTY UNTIL 830 PM
CDT...

At 738 PM CDT, Doppler radar was tracking a strong thunderstorm near
Moran, or 9 miles northeast of La Harpe, moving southeast at 30 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Fort Scott...                     Marmaton...
Bronson...                        Uniontown...
Fulton...                         Redfield...
Mapleton...                       Harding...
Pawnee Station...                 Hiattville...
Petersburg...                     Hammond...
Devon...                          Garland...
Porterville...                    Xenia...

LAT...LON 3804 9508 3803 9461 3767 9462 3768 9509
TIME...MOT...LOC 0038Z 310DEG 28KT 3798 9514

Wise

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 7:38 PM CDTSpecial Weather StatementSGFBourbon52 min
Jun 26, 10:31 PM CDTSpecial Weather StatementSGFCrawford59 min
Jun 26, 10:38 PM CDTSevere Thunderstorm WarningSGFCrawford52 min
Jun 27, 3:25 AM CDTHeat AdvisorySGFBourbon, Cherokee, Crawford4 days
Jun 27, 2:39 PM CDTExcessive Heat WarningSGFBourbon, Crawford3 days
Jun 27, 2:39 PM CDTHeat AdvisorySGFBourbon, Crawford20 hr
Jun 27, 2:39 PM CDTHeat AdvisorySGFBourbon, Crawford23 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.